Minnesota, 2015

Heavy Snow and Winter Weather in Minnesota, December 28 to 29, 2015

December 28 to 29, 2015 · NWS FSD · 6 events in 6 counties and zones

Snow accumulated 5 to 10 inches in part of southwest Minnesota over an 18 to 24 hour period from December 28th into the morning of December 29th. The heavy snow fell in an area near Interstate 90 and north to the Windom area.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Snow accumulated 5 to 10 inches in part of southwest Minnesota over an 18 to 24 hour period from December 28th into the morning of December 29th. The heavy snow fell in an area near Interstate 90 and north to the Windom area. Accumulations dropped off sharply to the northwest with less than one inch in Lincoln and northern Lyon Counties. Winds were light to moderate with no blowing snow reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Dec 28, 11:37 AM CST, 23 minutes earlier.

Area forecast discussion, Dec 28, 11:37 AM CST, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1137 AM CST MON DEC 28 2015

.SHORT TERM...(TODAY THROUGH TUESDAY AFTERNOON)
ISSUED AT 339 AM CST MON DEC 28 2015

MODELS SEEMS TO HAVE CONVERGED TOWARDS AN AGREEABLE SOLN THIS
MORNING...PIVOTING THE UPPER LOW THROUGH EASTERN MISSOURI AND INTO
NORTHERN MICHIGAN BY TUESDAY MORNING. THIS MARKS A SLIGHTLY MORE
EASTWARD TRAJECTORY THAN PREVIOUSLY ADVERTISED...LIKELY DUE TO SOME
IMPACT FROM CONVECTION ASSOCIATED WITH THE WAVE. THE OVERALL
CONSENSUS PLACES THE TRACK OF THIS WAVE SLIGHTLY FURTHER WEST THAN
THE GFS/NAM...AND MORE ALONG THE LINE OF THE ECMWF/GEM.

PRECIPITATION ALREADY ONGOING OVER THE LOWER MO RIVER VALLEY WILL
CONTINUE TO PRESS NORTHWARD TOWARDS THE CWA BY MID-MORNING.
STRONG DIVERGENCE ALOFT COMBINED WITH BROAD BUT INTENSE LOW LEVEL
WARM ADVECTION SHOULD SEND A BROAD AREA OF LIGHT TO MODERATE SNOWS
NORTHWARD THROUGH THE DAY.  HRRR SUGGESTS INITIAL BANDS REACH SIOUX
CITY AND STORM LAKE BY 8AM...THE I-90 CORRIDOR BY NOON...AND THE
NORTHERN CWA AFTER MID-AFTERNOON.

MODELS ALSO GRASPING SLIGHTLY BETTER AT WEAKER PV ANOMALY OVER
NORTHERN KANSAS AND SOUTH CENTRAL NEBRASKA. THIS WAVE WILL PIVOT
NORTHEAST WITH THE STRONGER EASTERN LOW BY MONDAY NIGHT...AND
CONTINUES TO SHOW SIGNS OF INTENSIFICATION GIVEN NICE JET STREAK
ALOFT. I DO HAVE SOME CONCERNS ABOUT THE IMPACT OF A DRY INTRUSION
OF AIR WITH THE 700:600 MB LAYER ADVERTISED BY THE NAM ARRIVING FROM
THE SOUTHWEST THIS AFTERNOON. THIS HAS POTENTIAL TO REALLY LIMIT
SNOWFALL RATES DURING THE SECOND HALF OF THE AFTERNOON.

MOVING AHEAD...THIS SECONDARY PV ANOMALY MAY LINGER JUST NORTH OF
THE TRI-STATE AREA WELL INTO TUESDAY AND GIVEN UPR DYNAMICS...SHOULD
SUPPORT A LONGER DURATION SNOWFALL OVER THE NORTHERN AND
NORTHEASTERN CWA INTO TUESDAY AFTERNOON.

WHILE QPF AMOUNTS HAVE TRENDED DOWNWARD...SLR VALUES HAVE
TRENDED UPWARDS SLIGHTLY.  INITIAL ONSET OF PRECIPITATION MAY SEE 12-
13:1 RATIOS WITH VALUES INCREASING TOWARDS THE 14-15:1 RATIO THROUGH
THE NIGHT. THESE VALUES PUSH THE HIGHEST SNOWFALL TOTALS OVER THE
FAR EASTERN CWA...WITH THE HIGHEST CONCENTRATION OF 6 INCH OR HIGHER
REPORTS OVER MINNESOTA/IOWA COUNTIES.  ELSEWHERE...A LONGER DURATION
2 TO 6 INCH SNOWFALL SEEMS LIKELY.

AS FAR AS HEADLINES ARE CONCERNED...WILL PUSH WARNING SLIGHTLY
FURTHER NORTH INTO THE MARSHALL AREA GIVEN POTENTIAL OF 6 - 8 INCHES
OVER 24 HOURS AND IMPACTS FROM WINDS. WILL ALSO ISSUE AN ADVISORY
FOR THE REMAINING AREAS ALONG AND WEST OF I-29.  WHILE SNOWFALL
TOTALS ARE SLIGHTLY LOWER...THROUGH COLLABORATION...WILL LEAVE
WARNING IN PLACE FOR NERN NEBRASKA AND FAR SOUTHEASTERN SD COUNTIES.

.LONG TERM...(TUESDAY EVENING THROUGH SUNDAY)
ISSUED AT 339 AM CST MON DEC 28 2015

SNOW WILL BE LIGHT AND BECOMING SPOTTY BY TUESDAY EVENING AND BE
CONCENTRATED IN THE NORTHERN PART OF OUR FORECAST AREA. IN FACT...IT
MAY QUICKLY WEAKEN TO SCATTERED FLURRIES. WILL STILL CARRY THE
LOW...MOSTLY SLIGHT CHANCE POPS...WE HAVE BEEN GOING WITH IN THE
FLAT UPPER FLOW BEHIND THE MAIN SYSTEM. ANY LINGERING FLAKES SHOULD
END WEDNESDAY. AMOUNTS IF ANY WILL BE A HALF INCH OR LESS. LOW
LEVEL.SURFACE FLOW AND WINDS WILL BE NORTHWESTERLY AND SHOULD BE
FAIRLY LIGHT. EXPECT PLENTY OF CLOUDS TO REMAIN THROUGH WEDNESDAY.
TEMPERATURES FOR THE TIME WILL SHOW A SMALL DIURNAL RANGE WITH ABOVE
NORMAL LOWS AND BELOW NORMAL HIGHS.

A DRYING PROCESS IS EXPECTED TO ACCOMPANY A GRADUALLY DEVELOPING
NORTHWESTERLY FLOW ALOFT AND AT THE SURFACE STARTING WEDNESDAY NIGHT
AND THURSDAY. THIS DRY TREND SHOULD CONTINUE THROUGH THE WEEKEND.
TEMPERATURES WILL WARM SOME ON HIGHS WITH THE WARMING TREND OF
COURSE MODIFIED BY SNOW COVER. LOWS SHOULD STAY THE SAME
OR COOL A BIT. WILL GO WITH THE EXTENDED GUIDANCE TEMPERATURES FOR
NOW BUT THINK THEY COULD BE UNDER DOING THE DIURNAL RANGES...
MAINLY ON FORECAST LOWS.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON)
ISSUED AT 1133 AM CST MON DEC 28 2015
IFR CONDITIONS OR LOWER ARE EXPECTED ALONG AND EAST OF I-29 AS A
STRONG UPPER LEVEL LOW PRESSURE SYSTEM MOVES INTO THE UPPER
MIDWEST. NORTHEAST WINDS WILL BREEZY AT THE ONSET OF THE
PERIOD...BUT WILL GRADUALLY SHIFT TO THE NORTHWEST AND DECREASE IN
INTENSITY. THE HEAVIEST SNOW WILL FALL EAST OF HIGHWAY 60 ACROSS
NORTHWEST IOWA INTO SOUTHWEST MINNESOTA.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...WINTER WEATHER ADVISORY UNTIL NOON CST TUESDAY FOR SDZ060>069.

     WINTER STORM WARNING UNTIL 9 AM CST TUESDAY FOR SDZ070-071.

     WINTER WEATHER ADVISORY UNTIL 6 PM CST TUESDAY FOR SDZ040-055-
     056.

     WINTER WEATHER ADVISORY FROM 3 PM THIS AFTERNOON TO 6 PM CST
     TUESDAY FOR SDZ038-039-052>054-057>059.

MN...WINTER WEATHER ADVISORY UNTIL 6 PM CST TUESDAY FOR MNZ071.

     WINTER STORM WARNING UNTIL 6 PM CST TUESDAY FOR MNZ072-080-081-
     089-090-097-098.

IA...WINTER STORM WARNING UNTIL 9 AM CST TUESDAY FOR IAZ001>003-
     012>014-020>022-031-032.

NE...WINTER STORM WARNING UNTIL 9 AM CST TUESDAY FOR NEZ013-014.

&&

SHORT TERM...DUX
LONG TERM...
AVIATION...
Hazardous weather outlook, Dec 28, 3:48 AM CST, 8 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
348 AM CST MON DEC 28 2015

MNZ071-097-SDZ038>040-052>056-058>062-065>069-291000-
LINCOLN MN-PIPESTONE-BEADLE-KINGSBURY-BROOKINGS-JERAULD-SANBORN-
MINER-LAKE-MOODY-AURORA-DAVISON-HANSON-MCCOOK-MINNEHAHA-
HUTCHINSON-TURNER-LINCOLN SD-BON HOMME-YANKTON-
348 AM CST MON DEC 28 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
MINNESOTA...EAST CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

WIND CHILL READINGS WILL BE NEAR 20 BELOW ZERO MONDAY MORNING.

A WINTER STORM WILL IMPACT THE AREA MONDAY AFTERNOON THROUGH
TUESDAY MORNING. SNOW ACCUMULATIONS BETWEEN 3 AND 6 INCHES WILL BE
COMMON. NORTHERLY WINDS WILL INCREASE THIS EVENING AND WILL LEAD
TO AREAS OF MINOR BLOWING AND DRIFTING SNOW INTO TUESDAY. A
WINTER WEATHER ADVISORY IS IN EFFECT OF FOR THE AREA FROM MONDAY
AFTERNOON INTO TUESDAY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SNOW WILL LINGER INTO TUESDAY...BEFORE ENDING BY MID-DAY. THERE
WILL BE A LIMITED RISK OF BLOWING SNOW TUESDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED BUT SNOWFALL REPORTS ARE
APPRECIATED.

SDZ050-057-063-064-291000-
GREGORY-BRULE-CHARLES MIX-DOUGLAS-
348 AM CST MON DEC 28 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

WIND CHILL READINGS WILL BE NEAR 15 BELOW ZERO MONDAY MORNING.

A WINTER STORM WILL IMPACT THE AREA MONDAY AFTERNOON THROUGH
TUESDAY MORNING. SNOW ACCUMULATIONS BETWEEN 1 AND 3 INCHES WILL
BE COMMON. NORTHERLY WINDS WILL INCREASE THIS EVENING AND WILL
LEAD TO AREAS OF MINOR BLOWING AND DRIFTING SNOW INTO TUESDAY. A
WINTER WEATHER ADVISORY IS IN EFFECT OF FOR THE AREA FROM MONDAY
AFTERNOON INTO TUESDAY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SNOW WILL LINGER INTO TUESDAY...BEFORE ENDING BY MID-DAY. THERE
WILL BE A LIMITED RISK OF BLOWING SNOW TUESDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED BUT SNOWFALL REPORTS ARE
APPRECIATED.

IAZ001>003-012>014-020>022-031-032-MNZ072-080-081-089-090-098-
NEZ013-014-SDZ070-071-291000-
LYON IA-OSCEOLA-DICKINSON-SIOUX-O'BRIEN-CLAY IA-PLYMOUTH-CHEROKEE-
BUENA VISTA-WOODBURY-IDA-LYON MN-MURRAY-COTTONWOOD-NOBLES-JACKSON-
ROCK-DIXON-DAKOTA-CLAY SD-UNION-
348 AM CST MON DEC 28 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
IOWA...SOUTHWEST MINNESOTA...NORTHEAST NEBRASKA AND SOUTHEAST
SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

WIND CHILL READINGS WILL BE NEAR 20 BELOW ZERO MONDAY MORNING.

A WINTER STORM WILL IMPACT THE AREA MONDAY AFTERNOON THROUGH
TUESDAY MORNING. HEAVY SNOW ACCUMULATIONS BETWEEN 6 AND 10 INCHES
WILL BE COMMON. NORTHERLY WINDS WILL INCREASE THIS EVENING AND
WILL LEAD TO AREAS OF BLOWING AND DRIFTING SNOW INTO TUESDAY. A
WINTER STORM WARNING IS IN EFFECT OF FOR THE AREA FROM MONDAY
AFTERNOON INTO TUESDAY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SNOW WILL LINGER INTO TUESDAY...BEFORE ENDING BY MID-DAY. THERE
WILL BE A LIMITED RISK OF BLOWING SNOW TUESDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED BUT SNOWFALL REPORTS ARE
APPRECIATED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 heavy snow, 2 winter weather. Local standard time, as filed.

Heavy Snow, Jackson

When
December 28, 12:00 PM CST to December 29, 12:00 PM CST
Where
Jackson forecast zone
Reported by
Emergency Manager
Coordinates
43.674, -95.154 (the zone’s center; the record gives no point)

Snow accumulated 6 to 9 inches, including 9.0 inches near Jackson. Winds were light to moderate with no blowing snow reported.

Heavy Snow, Nobles

When
December 28, 12:00 PM CST to December 29, 12:00 PM CST
Where
Nobles forecast zone
Reported by
Trained Spotter
Coordinates
43.674, -95.753 (the zone’s center; the record gives no point)

Snow accumulated 6 to 9 inches, including 8.5 inches at Lismore. Winds were light to moderate with no blowing snow reported.

Heavy Snow, Rock

When
December 28, 12:00 PM CST to December 29, 10:00 AM CST
Where
Rock forecast zone
Reported by
COOP Observer
Coordinates
43.675, -96.253 (the zone’s center; the record gives no point)

Snow accumulated 5 to 10 inches, including 10.0 inches at Hills. Winds were light to moderate with no blowing snow reported.

Heavy Snow, Cottonwood

When
December 28, 12:00 PM CST to December 29, 12:00 PM CST
Where
Cottonwood forecast zone
Reported by
COOP Observer
Coordinates
44.007, -95.181 (the zone’s center; the record gives no point)

Snow accumulated 5 to 9 inches, including 8.5 inches at Windom. Winds were light to moderate with no blowing snow reported.

Winter Weather, Murray

When
December 28, 1:00 PM CST to December 29, 10:00 AM CST
Where
Murray forecast zone
Reported by
COOP Observer
Coordinates
44.022, -95.763 (the zone’s center; the record gives no point)

Snow accumulated 2 to 6 inches, including 4 inches at Lake Wilson. Winds were light to moderate and no blowing snow was reported.

Winter Weather, Pipestone

When
December 28, 1:00 PM CST to December 29, 9:00 AM CST
Where
Pipestone forecast zone
Reported by
Public
Coordinates
44.023, -96.259 (the zone’s center; the record gives no point)

Snow accumulated 2 to 4 inches, including 3.3 inches at Pipestone. Winds were light to moderate and no blowing snow was reported.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2015Every state in 2015This day in weather historyWarnings in Minnesota, December 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 611078, 611079, 611080, 611081, 611082, 611083.